Alert archive / New York / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 13, NWS Burlington, VT

June 11, 1996Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jun 11, 1996, 7:24 PM EDT for Essex County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1996, 7:24 PM EDT (23:24 UTC)
Expired
Jun 11, 1996, 8:30 PM EDT
In force
66 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Essex County, NY

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:30 PM EDTHail 1North Hudson, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 11.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1996-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1996-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 112324
SVRBTV
NYC031-120030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
724 PM EDT TUE JUN 11 1996
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...ESSEX COUNTY
 
A SEVERE THUNDERSTORM CAPABLE OF FLOODING RAINS AND LARGE HAIL WAS NEAR
WITHERBEE NEW YORK...JUST EAST OF INTERSTATE 87. THIS SEVERE
THUNDERSTORM WILL MOVE ALONG ROUTE 87 TO AFFECT NEW
RUSSIA...ELIZABETHTOWN AND WESTPORT THROUGH 815 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING.
DO NOT STAND BY WINDOWS. DON'T USE TE"LEPHONES OR ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO
FLOODED AREAS.
 
DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:22 PM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 11, 2:22 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
215 PM EDT TUE JUN 11 1996

BUSY WATCHING THE RADAR FOR HEAVY RAIN AND HAIL.  VIL OF 49 OVER
GTB AND QUICK PULSE TO 51K FT.  MAX PARCEL LEVEL 53K FT PER ALB
SOUNDING. MAIN CONCERN WITH NORTH/SOUTH LINE ALONG WEAK BOUNDARY
WEST ST. LAW COUNTY WITH POSSIBLE REPEAT ECHOS NEAR GOUVERNEUR.
OTHER CELLS HAVE BEEN PLAGUEING NORTHERN FRANKLIN/CLINTON BORDER
FOR A FEW HOURS WITH PERSISTANT MOIST CONV.  ALSO SLOW MVG CELL
OVER ORANGE COUNTY VT.

WORDING BEEFED UP FOR NY ZONES PER COORD ALB WITH A BIT FASTER
MOVING CELLS AND SVR POTENTIAL.  OTHERWISE GUIDANCE ACCEPTED.

KRMX 88D CONTINUES OTS SINCE 5/12/96...SO RELYING ON DIAL-IN...

ALB/GYX...PLS CALL IF YOU SEE ANY SVR IN OUR CWA..THANKS.

ANXIOUSLY AWAITING KCXX DELIVERY LATER THIS MONTH AND DOME UP
TOMORROW.

SISSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:16 PM EDTSevere Thunderstorm WarningBTVFranklin59 min
Jun 11, 5:10 PM EDTFlash Flood WarningBTVFranklin3 hr
Jun 11, 7:11 PM EDTFlash Flood WarningBTVEssex3 hr

Nearby

Severe Thunderstorm Warnings in New York, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.